Indiana, 2007Flash Flood and Flood in Indiana, August 15, 2007
August 15, 2007 · NWS LOT · 17 events in 2 counties and zones
Powerful storms developed over southern Lake Michigan and moved south across northwest Indiana during the evening hours of August 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Powerful storms developed over southern Lake Michigan and moved south across northwest Indiana during the evening hours of August 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 15, 6:00 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 15, 6:00 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 PM CDT WED AUG 15 2007
.DISCUSSION...
330 PM CDT
SHORT TERM CONVECTIVE TRENDS MAIN FOCUS THIS AFTERNOON. GOES VAPOR
LOOP AND PROFILER PLOTS CONTINUE TO DEPICT MID LVL S/WV MOVG EAST
ACROSS EASTERN IA MID AFTN. WEAK SFC LOW ACROSS SE IA A REFLECTION
OF THIS FEATURE...WITH WARM FRONT EXTENDING SE INTO KSPI AND KLWV.
IMPRESSIVE THERMAL CONTRAST ACROSS THIS BOUNDARY...WITH TEMPS IN
EXCESS OF 100 DEG F SOUTH OF THE WARM FRONT WHILE EXTENSIVE
CLOUDINESS HAS HELPED KEEP TEMPS FROM MID 70S AT IL/WI BORDER TO
UPPER 80S FAR SOUTHERN CWA. 18Z SOUNDING FROM ILX SHOWS SIGNIFICANT
LLVL INVERSION AROUND 950 HPA...FURTHER SUPPORTING FCST SOUNDINGS
WHICH SUGGEST IT MAY BE DIFFICULT TO DEVELOP ANYTHING OTHER THAN
ELEVATED CONVECTIVE UPDRAFTS THIS AFTERNOON...THOUGH IMPRESSIVE
POSITIVE AREA ABOVE THAT LEVEL IF SOMETHING SHOULD BE ABLE TO GO.
SPC RUC MESOANALYSIS INDICATES MUCAPE AXIS 2500-4000 J/KG FROM SE IA
ACROSS SOUTHERN CWA. EXPECT HIGHEST CHANCE INTO EARLY EVENING TO BE
ALONG IL/WI BORDER WHERE CURRENT WEAK ELEVATED CONVECTION CONTINUES
AHEAD OF IA S/WV...AND ACROSS SOUTHERN COUNTIES OF CWA WHERE
DESTABILIZATION WILL BE GREATEST. SUBSIDENCE IN WAKE OF IA S/WV
INDICATED IN VIS SAT PICS WITH CLRG OF LLVL STRATUS...WHICH SUGGESTS
DECREASING PRECIP POTENTIAL OVRNGT. GFS HANDLING REAL WORLD TRENDS
THE BEST THIS AFTN...AND WILL FOLLOW ITS GUIDANCE IN SHORT TERM.
THUS EXPECT WEAK SFC WAVE TO PASS EAST ACROSS AREA THIS
EVENING...WITH FRONT DRIFTING BACK SOUTH OVRNGT. NEXT IMPULSE MOVG
OUT OF NRN RCKYS APPROACHES THURSDAY...BUT WITH FRONT FARTHER SOUTH
WILL LIMIT POPS TO AREAS MAINLY SOUTH OF IL/KANKAKEE RIVER VALLEYS.
UPPER PATTERN BEGINS TO AMPLIFY BY FRI...WITH UPPER TROF MOVG OFF TO
THE EAST AND RIDGE BUILDING SHARPER OVER PLAINS. SFC HIGH PRESSURE
BUILDS SOUTHEAST FROM CANADA THROUGH THE WESTERN GREAT LAKES THROUGH
FRIDAY NIGHT...WITH COOL/DRY ENE FLOW BRINGING LOWER
TEMPS/HUMIDITIES FOR THE END OF THE WEEK. HAVE GENERALLY GONE TOWARD
COOLER MET GUIDANCE NUMBERS ESPECIALY WITH RESPECT TO HIGH TEMPS ON
FRI. MEDIUM RANGE GUIDANCE IN DECENT AGREEMENT IN BRINGING S/WV
THROUGH FLATTENING UPPER RIDGE SATURDAY...DVLPG LEE TROUGH AND LOW
PRESSURE ACROSS NRN HIGH PLAINS. THIS RESULTS IN STRENGTHENING LLVL
WAA ACROSS THE PLAINS AND INTO MS RVR VLY SAT/SUNDAY...WITH WARM
FRONT NOW RETURNING NORTHWARD ACROSS FCST AREA WITH ATTENDANT PRECIP
CHANCES. CONTINUED COOLER TEMPS IN 70S/LOW 80S WITH LLVL EASTERLY
FLOW ALONG/NORTH OF WARM FRONT...UNTIL IT LIFTS NORTH LATE SUNDAY
NIGHT.
EXTENDED PERIOD APPEARS WARMER...THOUGH APPEARS SOME SIGNIFICANT
DIFFERENCES ARISE BETWEEN NCEP ENSEMBLES AND OPERATIONAL GFS RUNS.
ENSEMBLE GUIDANCE...AND HPC/S SFC AND FRONTAL GUIDANCE SUGGESTS
UPPER RIDGE BUILDING ACROSS CENTRAL CONUS...WITH WARM FRONT LIFTING
NORTH OF IL/IND AND KEEPING KLOT CWA IN WARM SECTOR MON-WED. 12Z GFS
APPEARS TO BE AN OUTLIER IN FLATTENING UPPER RIDGE AND DRAGGING COLD
FRONT THROUGH BY WED. FOR NOW HAVE TRENDED TOWARD ENSEMBLE/HPC
GUIDANCE WITH TEMPS A LITTLE WARMER THAN MEX GUIDANCE...AND ENDING
PCPN CHANCES AS FRONT LIFTS NORTH MON NGT THRU WED.
RATZER
&&
.AVIATION DISCUSSION REGARDING 00Z TAFS...
700 PM CDT
LIGHT RAIN SHOWERS WILL BE COMING TO AN END ACROSS THE TAF REGION BY
2Z AS THE BEST LOW LEVEL FORCING MOVES EASTWARD. AN ISOLATED
THUNDERSTORM MAY BE POSSIBLE ALONG THE BACK FLANK OF THE RAIN...BUT
AM NOT EXPECTING ANYTHING WIDESPREAD. WINDS HAVE BEEN CHAOTIC AT
ORD/MDW THROUGH THE AFTERNOON WITH SOME ONE HOUR SHIFTS FROM 020
DEGREES TO 150 DEGREES. THE MAIN SYNOPTIC FLOW SHOULD BE MORE SO
OUT OF THE SOUTHEAST...SO HAVE GONE WITH THIS AS THE STARTING
POSITION. AS THE SFC LOW CURRENTLY JUST WEST OF PEORIA MOVES
EASTWARD TONIGHT...A SECONDARY COLD FRONT WILL DROP DOWN THROUGH
WISCONSIN AND BRING THE WINDS OUT OF THE WEST-NORTHWEST. AS A RIDGE
AXIS BUILDS IN...WINDS WILL CONTINUE TO VEER TOWARD THE NORTH.
CLOUD COVER WILL LIKELY LINGER THROUGHOUT MOST OF THE TAF
PERIOD...WITH SOME POSSIBLE CLEARING TOWARD THU AFTERNOON.
THIS...COMBINED WITH WINDS ABOVE 5KTS SHOULD KEEP DOWN ANY FOG
CHANCES. SOME OF THE FORECAST VERTICAL PROFILES ARE SHOWING CLOUD
BASES DEVEOPING BELOW 3KFT TOMORROW MORNING...BUT AT THIS POINT
THINK THAT THE LOWER LEVEL DEW POINT DEPRESSIONS MAY BE A LITTLE
LARGER THAN THE MODELS ARE HINTING AT...SO HAVE TRENDED WITH MORE
FAVORABLE CONDITIONS ATTM.
VFR CONDITIONS CAN BE EXPECTED THROUGHOUT THE TAF PERIOD...WITH THE
POSSIBILITY OF SOME BRIEF MVFR CONDITIONS ASSOCIATED WITH THE
ISOLATED STORMS TONIGHT AND THE CU FIELD THAT DEVELOPS TOMORROW.
HALBACH
&&
.MARINE DISCUSSION...
230 PM CDT
NOT MANY CHANGES TO THE GOING MARINE FORECAST WITH THE MAIN FOCUS
BEING A COLD FRONTAL PASSAGE FROM TONIGHT INTO EARLY THURSDAY. THIS
FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN
NEBRASKA. CURRENT INDICATIONS ARE FOR A WIND SHIFT TO THE NORTHWEST
IN THE 09Z-12Z TIME FRAME ACROSS THE NORTHERN HALF OF THE LAKE. THE
SOUTHERN HALF OF LAKE MICHIGAN WILL LIKELY MAINTAIN AN EASTERLY WIND
THROUGH MUCH OF THE EVENING BEFORE WINDS BACK TO THE NORTH IN
RESPONSE TO A SFC LOW TRACKING SOUTH OF THE LAKE ACROSS EAST CENTRAL
ILLINOIS. NORTH WINDS OF 15 TO 20 KNOTS ARE EXPECTED TOMORROW WITH
SOME SLIGHTLY HIGHER GUSTS POSSIBLE DURING THE AFTERNOON. IT STILL
APPEARS SMALL CRAFT ADVISORIES WILL BE NEEDED FOR THE THURS
AFT/EVENING GIVEN THESE WIND SPEEDS AND A FAVORABLE FETCH. WIND
SPEEDS WILL DIMINISH LATE FRIDAY AS A 30.3 INCH SFC HIGH BUILDS INTO
THE WESTERN GREAT LAKES.
MARSILI
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 15, 3:30 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED AUG 15 2007
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED AUG 15 2007 /300 PM EDT WED AUG 15 2007/
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EARLY
EVENING HOURS ACROSS NEARLY ALL EXCEPT THE ILLINOIS WISCONSIN BORDER
AREAS OF THE OUTLOOK AREA. THE GREATEST THREAT OF SEVERE WEATHER
APPEARS TO BE SOUTH OF INTERSTATE 80...WHERE VERY WARM MOIST AIR
WILL CONTRIBUTE TO GREATER INSTABILITY. DESPITE THE POTENTIALLY
UNSTABLE CONDITIONS...THERE IS SOME QUESTION AS TO WHETHER STORMS
WILL DEVELOP ACROSS THE AREA...AS INITIATION MAY BE INHIBITED BY
WARMER AIR JUST ABOVE THE GROUND. STORMS THAT DO FORM MAY RAPIDLY
BECOME SEVERE HOWEVER...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WEATHER THREATS. HEAVY DOWNPOURS MAY ALSO LEAD TO
LOCALIZED FLOODING...AS THE GROUND REMAINS WET FROM RECENT
RAINFALL.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF THE
OUTLOOK AREA THURSDAY...MAINLY SOUTH OF INTERSTATE 80.
THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-162130-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
430 PM CDT WED AUG 15 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT...MAINLY DURING THE EVENING HOURS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS EARLY THIS EVENING ALONG THE ILLINOIS AND
INDIANA SHORES OF FAR SOUTHERN LAKE MICHIGAN...MAINLY SOUTH OF
CHICAGO. LARGE HAIL...WIND GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP THURSDAY AFTERNOON AND
THURSDAY NIGHT ESPECIALLY ALONG THE INDIANA SHORE...AS WINDS BECOME
NORTHERLY AND INCREASE TO 15 TO 20 KNOTS. THIS WILL RESULT IN WAVES
IN EXCESS OF 4 FEET...WHICH MAY BE HAZARDOUS TO SMALL CRAFT.
THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY THROUGH MONDAY.
&&
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
RATZER
Event by event
11 hail, 3 thunderstorm wind, 1 lightning, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- August 15, 7:35 PM CST to 8:05 PM CST
- Where
- Lake County, East Chicago to Winfield
- Measured
- 85 kt (98 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.650, -87.470
Widespread wind damage occurred in a three to five mile wide path from East Chicago and Gary in northeast Lake County through much of central Lake County to near Winfield and the Lake Porter County line. Numerous large trees uprooted and blown over, some falling onto buildings and cars, causing damage to roofs, siding and windows. Numerous power lines blown down. Trees were blown down on the Indiana Toll Road near milemarker 5 and on Interstate 94 near Broadway. A semi-trailer was blown over at US 30 and Indiana 51. Another semi-trailer was blown over at US 30 and Interstate 65. A large indoor horse riding arena was completed destroyed, but no horses were injured. A Merrillville police car was heavily damaged by hail. A homeless shelter in Gary suffered significant roof damage. The most intense damage was consistent with winds in excess of 100 mph.
Hail, Lake
- When
- August 15, 7:44 PM CST to 7:46 PM CST
- Where
- Lake County, Highland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -87.470
Hail, Lake
- When
- August 15, 7:49 PM CST to 7:51 PM CST
- Where
- Lake County, Griffith
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -87.430
Nickel size hail reported at the intersection of Main and Cline Avenues.
Thunderstorm Wind, Lake
- When
- August 15, 7:50 PM CST
- Where
- Lake County, (Gyy)gary Muni Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.620, -87.420
Wind equipment at Gary Airport measured a gust to 69 mph.
Hail, Lake
- When
- August 15, 7:59 PM CST to 8:01 PM CST
- Where
- Lake County, Hobart
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.530, -87.230
Hail, Lake
- When
- August 15, 7:59 PM CST to 8:01 PM CST
- Where
- Lake County, Crown Pt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.420, -87.370
Hail, Lake
- When
- August 15, 8:02 PM CST to 8:04 PM CST
- Where
- Lake County, Merrillville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -87.330
Penny size hail reported at US 30 and Broadway.
Hail, Lake
- When
- August 15, 8:03 PM CST to 8:07 PM CST
- Where
- Lake County, Hobart
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -87.230
Golfball size hail reported at 61 Street, 3 miles east of Interstate 65.
Hail, Lake
- When
- August 15, 8:04 PM CST to 8:06 PM CST
- Where
- Lake County, Merrillville
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.480, -87.330
Thunderstorm Wind, Porter
- When
- August 15, 8:05 PM CST to 8:35 PM CST
- Where
- Porter County, 2 mi NW of Hurlburt to Clanricarde
- Measured
- 85 kt (98 mph) estimated gust
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.391, -87.197
Widespread wind damage from near Lakes of The Four Seasons along the Lake/Porter County line, through central Porter County, ending southeast of Kouts, near the Porter LaPorte County line. Numerous trees were uprooted and blown over. At least 50 houses across the county were damaged. The most intense damage was near Kouts where large hardwood trees were uprooted or snapped. Twenty three large metal truss towers for high tension power lines were blown down along a four mile path east of Kouts. Winds with the most intense damage were estimated at 100 to 120 mph.
Hail, Porter
- When
- August 15, 8:12 PM CST to 8:14 PM CST
- Where
- Porter County, Hebron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -87.200
Hail, Porter
- When
- August 15, 8:14 PM CST to 8:16 PM CST
- Where
- Porter County, Valparaiso
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.470, -87.050
Quarter size hail reported on the west side of Valparaiso.
Lightning, Porter
- When
- August 15, 8:21 PM CST
- Where
- Porter County, 1 mi SE of Chesterton
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.590, -87.036
A house was struck by lightning, which ignited a fire in the attic. The house suffered extensive damage, mainly from water.
Hail, Porter
- When
- August 15, 8:24 PM CST to 8:26 PM CST
- Where
- Porter County, Valparaiso
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -87.050
Nickel size hail reported at Sweetbriar Road.
Flash Flood, Porter
- When
- August 15, 8:25 PM CST to 11:00 PM CST
- Where
- Porter County, Valparaiso
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -87.050
Roadways covered by water.
Hail, Porter
- When
- August 15, 8:30 PM CST to 8:32 PM CST
- Where
- Porter County, 6 mi NW of Boone Grove
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.411, -87.212
Half dollar size hail in Lake of The Four Seasons.
Flood, Lake
- When
- August 15, 9:08 PM CST to 11:30 PM CST
- Where
- Lake County, Merrillville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -87.330
Five inches of water at 161st and Route 65.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 15 to 16, 20071 death · 2 injured · 11 events
- Excessive Heat in Tennessee, August 15, 20071 death · 1 event
- Tornado and Hail in Indiana, August 15 to 16, 2007$1.0 million · EF1 · 23 events
- Hail and Damaging Winds in Iowa, August 15, 20072 injured · $477,000 · 70 kt wind · 17 events
- Hail and Damaging Winds in Illinois, August 15, 2007$175,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, August 15, 2007$100,000 · EF0 · 8 events
- Heat in Illinois, August 15 to 16, 200719 events
- Damaging Winds in Iowa, August 15, 2007$17,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in Iowa, August 15, 20072 in hail · 13 events
- Heat in Kentucky, August 15 to 16, 200712 events
- Damaging Wind in Arizona, August 15, 2007$15,000 · 70 kt wind · 1 event
- Hail in Colorado, August 15, 20071 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54926, 54822, 54823, 54924, 54824, 54825, 54826, 54914, 54827, 54930, 54916, 54918, 56102, 54920, 56118, 54921, 56119.